Wyoming, 2023

High Wind in Wyoming, February 19 to 21, 2023

February 19 to 21, 2023 · NWS CYS · 13 events in 13 counties and zones

Significant strong winds occurred across southeast Wyoming for a prolonged period from 19 to 21 February 2023.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Significant strong winds occurred across southeast Wyoming for a prolonged period from 19 to 21 February 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 19, 5:05 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 19, 5:05 AM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
505 AM MST Sun Feb 19 2023

.SHORT TERM...(Today through Wednesday)
Issued at 504 AM MST Sun Feb 19 2023

...WIDESPREAD HIGH WIND EVENT AND MOUNTAIN SNOWFALL BEGINS TODAY.
WINTER STORM TO IMPACT THE REGION MONDAY THROUGH WEDNESDAY...

Multiple weather threats to impact SE Wyoming beginning today and
continuing through Wednesday. The first hazard will be a
prolonged high wind event that will first impact SE Wyoming today
and persist into Tuesday. The strongest winds will be confined
across the wind prone areas, but across portions of Carbon County,
the south Laramie Range Foothills, and the I-25 corridor will see
high winds develop throughout the day today and wind gusts across
these areas could approach 75 mph. It is possible wind gusts could
exceed 80 mph across the wind prone areas multiple times during
this long duration wind event.

.HIGH WIND EVENT...With high confidence for a significant high
wind event today, all High Wind Watches were upgraded to High Wind
Warnings with the addition of the wind prones and I-80 summit.
Model parameters and in-house guidance continue to show strong
signals for a prolonged high wind event to impact much of SE
Wyoming. Winds will first increase over the wind prone areas this
morning then ramp up across Carbon County. These high winds will
gradually spread into the SE Wyoming valleys toward the afternoon.
The best window for the first surge of significant wind gusts for
this event will occur Sunday night through early Monday morning.
During this timeframe, both the 850 and 700 mb Craig to Casper
height gradients rapidly increase to +80 meters at both height
levels and max out at 88/84 meters late tonight. 700mb winds
during this timeframe are between 70-75 knots with adequate
downward omega maxima aligned along the spine of the Laramie
Range. Sustained winds at this time could be in the 40 to 50 mph
range with gusts ranging from 70 mph (valleys) to 80 mph (wind
prones/summit). High winds for the wind prone areas and I-80
summit should remain consistent with periods of high wind gusts
mixed in with periods of lighter winds.

Wind gusts could briefly drop below High Wind criteria across
Carbon County and the I-25 corridor for a few hours Monday
morning, but a an approaching strong shortwave and associated
surface frontal boundary will quickly tighten the pressure
gradient across the region and usher in a band of 60+ knot 700mb
winds. Wind gusts will quickly increase with high wind criteria
gusts expected. The second surge of stronger wind gusts with this
event should occur late Monday night into Tuesday morning. Once
again CAG-CPR gradients climb above 80 meters. In-house data shows
a 3hr window where the 850 and 700mb CAG-CPR gradients max out at
97/85 meters respectively. This last pulse of high winds will
should occur pre FROPA as the front approaches from the north.
This frontal passage will also signal the end of the high wind
event as, as the front will shift the flow aloft quickly ending
the high wind event.

.SNOWFALL...The forecast remains on track with respect to the
short term and medium range guidance. Northwest flow aloft will
persist as the shortwave moves through the region today. Light to
moderate intensity snow showers are expected to persist through
the late afternoon hours. The winter weather advisory appears to
be the best choice for a headline, despite a slight uptick in
forecast snowfall totals for the NamNest and HRRR. Visibility
reductions will also be a concern due to the strong winds today.
With the highest wind gusts up to 70-80mph in the wind prone/gap
areas, blowing snow could create near blizzard conditions in the
Sierra Madre and Snowy Range mountains. We will see a general
swath of 4-10 inches of snowfall the remainder of today in the
aforementioned mountains. Localized areas above 9500 feet could
see up to a foot of additional snowfall. The remainder of the
forecast area will remain dry, as near to above average
temperatures are forecast today. A temporary lull is expected for
the snow shower activity in the higher elevations and mountain
terrain from Sunday night into early Monday. Another shortwave
disturbance is progged to arrive by midday Monday afternoon into
midday Tuesday, bringing another round of snow activity to the
higher terrain and mountain ranges. This will be the second round
of several occurrences for snowfall accumulations for the
mountains. Have continued the snow forecast with updated QPF
totals on Monday into Tuesday. Short-term guidance has hinted at
slightly more amounts of QPF, thus have gone with a slight bump in
the overall liquid melted equivalent for snowfall to water
content. The NamNest was too aggressive with QPF, so went with a
blend of the previous forecast amounts and other high resolution
model data.

The main weather story is the winter storm that is forecast to
impact the region from late Tuesday afternoon through early Thursday
morning. The strong cold front with bitter cold temperatures is
anticipated to sweep across the region overnight Tuesday.
Temperatures will drop quickly behind this strong cold front, and
the difference between daytime highs on Tuesday afternoon, and
temperatures late Wednesday afternoon is forecast to be on the order
of potentially 40-50 degrees colder in the high plains and lower
terrain. This anomalous cold air mass will be amplified by winter
weather impacts as a Colorado surface low develops via lee-side
cyclogenesis. At this time of inspection, areas east of the Laramie
Range will see temperatures above freezing Tuesday evening thanks in
part to WAA across the area. This will likely cause a precipitation
type transitioning from light rain showers to snow showers as the
column cools adiabatically to below freezing for the wet-bulb
temperatures. This may impact overall snowfall totals as the
gradient for potential heavier snow accumulation will be sharp
across the Northern Colorado to WY/NE state line. The expectation is
that there will be a narrow timeline of warm surface temperatures
aloft as a melting layer between approximately 0Z-6Z erodes quickly
thanks to the strong cold front passage. Snow showers should spread
across the area quickly by midnight for most locations. Heavy
snowfall rates greater than 1 inch per hour may be possible in
localized areas. Confidence in the timing of snowfall and overall
snowfall totals are coming into better alignment the past 24-36
hours as model guidance samples better data closer to the onset of
the event. Have held off on any additional Winter Storm Watch
headlines for the area for now, since the event is still greater
than 48 hours away for areas not in a mountain zone west of the
Laramie Range.

Highest confidence for significant levels of snowfall accumulation
remains in the Sierra Madre and Snowy Range from Monday into the
latter portion of this week. The mountain zones will locally have 1
to 3+ inches of QPF once the main event is complete by early
Thursday morning, when including the early Monday morning onset of
additional snowfall. If we include the snowfall that occurs during
this weekend into the near-end of the extended forecast period,
localized areas above 8500 foot elevations could easily see 2 to 4
feet of snowfall. Due to this higher amount of confidence, this will
be the most likely areas to be upgraded to a new winter headline in
the coming 12-24 hours.

.LONG TERM...(Thursday through next Sunday)
Issued at 504 AM MST Sun Feb 19 2023

Arctic airmass remains in place on Thursday and temperatures will
again be well below normal across the region. Forecast uncertainty
increases considerably beyond Thursday, but most models continue
to trend in the direction of hanging a piece of the upper level
low over California and resuming moist WSW flow aloft that may
keep mountain snow going Friday. The extreme cold should moderate,
but remain below average.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 420 AM MST Sun Feb 19 2023

Areas of light -SN are observed across central Wyoming and will
approach the KRWL terminal this morning. Confidence is low for
this -SN to directly impact the terminal and reduce flight
categories so VCSH will continue to be the prevailing condition.
Across the rest of the Wyoming terminals, LLWS and strong wind
gusts will be the main aviation concerns for the valid TAF period.
Strong westerly winds will develop across the Wyoming terminals by
17z. Expect wind gusts to gust up to 50 knots with isolated higher
gusts possible. Lighter winds and VFR conditions are expected
across the Nebraska terminals.

&&

.FIRE WEATHER...
Issued at 504 AM MST Sun Feb 19 2023

No fire weather concerns will be present as continued cool and dry
conditions are expected for most locations. Recent snowfall and cool
temperatures has assisted with keeping fuels out of elevated or
critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 PM this afternoon to 8 AM MST Tuesday
     for WYZ101-107-108-118-119.

     High Wind Warning from 2 PM this afternoon to 2 PM MST Tuesday
     for WYZ104-109-117.

     High Wind Warning from 11 AM this morning to 2 PM MST Tuesday
     for WYZ106-110-116.

     Winter Weather Advisory until 5 PM MST this afternoon for WYZ112-
     114.

     Winter Storm Watch from late tonight through late Wednesday
     night for WYZ112-114.

NE...None.
&&

SHORT TERM...BW/AW
LONG TERM...AW
AVIATION...BW
FIRE WEATHER...BW

In the hours before

Special weather statement, Feb 19, 5:13 AM MST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
513 AM MST Sun Feb 19 2023

WYZ110-191800-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
513 AM MST Sun Feb 19 2023

Light snow showers will combine with gusty winds this morning to
create reduced visibilities. Visibility reductions to less than 1
mile are possible at times this morning as light snow showers
occur. Wind gusts in excess of 40-50mph will be possible at times
as well before strong winds overtake the region by this afternoon.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 19, 10:40 AM MST to February 21, 2:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site at Arlington reported peak wind gust. Numerous other WYDOT sensors reported wind gusts in excess of 58 mph during this time as well.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 19, 11:50 AM MST to February 21, 10:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek RAWS site 4 miles west of Muddy Gap reported these strong wind gusts.

High Wind, South Laramie Range

When
February 19, 12:32 PM MST to February 21, 10:20 AM MST
Where
South Laramie Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT site Buford East 1 mile east southeast of Buford reported this peak wind gust.

High Wind, South Laramie Range Foothills

When
February 19, 12:41 PM MST to February 20, 9:03 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad site EMKAY (14 miles west southwest of Cheyenne) reported peak wind gust. Numerous WYDOT sites in this zone also reported wind gusts in excess of 58 mph during this time.

High Wind, Laramie Valley

When
February 19, 12:50 PM MST to February 20, 10:10 AM MST
Where
Laramie Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT sensor Quealy Dome (14 miles northeast of Centennial) reported peak wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
February 19, 1:30 PM MST to February 21, 10:04 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor Bordeaux reported these strong wind gusts.

High Wind, Central Laramie County

When
February 19, 2:48 PM MST to February 20, 3:12 PM MST
Where
Central Laramie County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS reported this peak wind gust.

High Wind, Shirley Basin

When
February 19, 4:48 PM MST to 5:48 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site Shirley Rim reported these sustained winds.

High Wind, Central Carbon County

When
February 19, 5:12 PM MST to February 20, 3:53 PM MST
Where
Central Carbon County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport ASOS reported this peak wind gust.

High Wind, East Laramie County

When
February 20, 1:14 PM MST to 1:15 PM MST
Where
East Laramie County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT site Gun Barrell (7 miles south southwest of Meriden) reported this peak wind gust.

High Wind, Converse County Lower Elevations

When
February 21, 12:08 AM MST to 11:48 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT site Deer Creek (1 mile south of Glenrock) reported this peak wind gust.

High Wind, East Platte County

When
February 21, 1:52 AM MST to 6:48 PM MST
Where
East Platte County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT sensor Coleman (13 miles south of Glendo) reported these strong winds. AWOS at Wheatland also reported wind gusts in excess of 58 mph.

High Wind, Goshen County

When
February 21, 11:55 AM MST to 12:23 PM MST
Where
Goshen County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington airport ASOS reported this peak wind gust 1 mile east southeast of Torrington.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071609, 1071618, 1071640, 1071641, 1071639, 1071605, 1071642, 1071621, 1071638, 1071643, 1071637, 1071633, 1071636.